Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 130, NWS Wilmington, NC

July 28, 2012Horry County, Marion County, South Carolina; Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2012, 3:31 PM EDT for Horry County, Marion County, South Carolina; Columbus County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2012, 3:31 PM EDT (19:31 UTC)
Expired
Jul 28, 2012, 4:30 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Columbus County, NC, Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS52 KILM 281931
SVRILM
NCC047-SCC051-067-282030-
/O.NEW.KILM.SV.W.0130.120728T1931Z-120728T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
331 PM EDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  NORTHERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHWESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GAPWAY...OR 7 MILES SOUTH
  OF MULLINS...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   BAYBORO...
   GREEN SEA...
   CHERRY GROVE...
   LORIS...
   TABOR CITY...
   CLARENDON...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3399 7866 3396 7938 3426 7949 3426 7926
      3425 7922 3428 7918 3425 7912 3437 7896
TIME...MOT...LOC 1931Z 263DEG 22KT 3412 7917

$$

ZOUZIAS
2 follow-up statements
544 
WWUS52 KILM 281954
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT SAT JUL 28 2012

NCC047-SCC051-067-282030-
/O.CON.KILM.SV.W.0130.000000T0000Z-120728T2030Z/
COLUMBUS NC-MARION SC-HORRY SC-
354 PM EDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN HORRY...NORTHEASTERN MARION AND SOUTHWESTERN COLUMBUS
COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GAPWAY...OR 7 MILES SOUTHEAST OF MULLINS...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICHOLS...
BAYBORO...GORETOWN...GREEN SEA...ALLSBROOK...CHERRY GROVE...TABOR
CITY AND LORIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL 
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901 OR 
877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3430 7899 3399 7867 3396 7935 3396 7938
      3423 7939 3426 7926 3425 7922 3428 7918
      3425 7912
TIME...MOT...LOC 1954Z 256DEG 12KT 3412 7918

$$

ZOUZIAS
642 
WWUS52 KILM 282027
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
427 PM EDT SAT JUL 28 2012

NCC047-SCC051-067-282031-
/O.EXP.KILM.SV.W.0130.000000T0000Z-120728T2030Z/
COLUMBUS NC-MARION SC-HORRY SC-
427 PM EDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HORRY...NORTHEASTERN
MARION AND SOUTHWESTERN COLUMBUS COUNTIES WILL EXPIRE AT 430 PM
EDT...

AT 427 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING 
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE. REMAIN ALERT 
FOR OTHER STRONG STORMS IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL 
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901 OR 
877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3430 7899 3399 7867 3396 7935 3396 7938
      3423 7939 3426 7926 3425 7922 3428 7918
      3425 7912
TIME...MOT...LOC 2021Z 256DEG 12KT 3414 7907

$$

ZOUZIAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 28, 3:19 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE TROUGH AND A SURFACE TROUGH WILL
DEVELOP THIS WEEKEND ACROSS THE CAROLINAS...BRINGING AN INCREASED
POTENTIAL FOR SHOWERS AND THUNDERSTORMS. SOUTHWEST WINDS WILL
CONTINUE TO KEEP A WARM AND HUMID AIRMASS OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SATURDAY...BROKEN MID LEVEL CLOUD DECK LINGERS OVER
WESTERN AND EASTERN MOST PORTIONS OF THE FORECAST AREA...KEEPING
THIS LOCATIONS BIT COOLER. MEANWHILE SOME CLEARING HAS OCCUR ED
BETWEEN THESE AREA...ALLOWING TEMPS TO RISING INTO THE UPPER 80S
AND LOW 90S. FEEL IT IS ONLY A MATTER OF TIME UNTIL THE
DIFFERENTIAL HEATING AND PIEDMONT TROUGH START TO FIRE OFF SOME
STORMS. SO FAR THE ONLY RETURNS ON RADAR ARE ALONG THE SOUTHEAST
NC COAST AND ASSOCIATED WITH THE MID LEVEL CLOUD DECK. LIKELY SOME
LIGHT SPRINKLES DROPPED OUT OF THIS BUT BULK OF THE ACTIVITY HAS
MOVED OFFSHORE. FORECAST SOUNDINGS SHOW A NARROW LAYER OF
INSTABILITY NEAR THE BASE OF THE DECK. THIS LAYER IS GONE BY 18Z
WITH OVERALL COLUMN BECOMING A LITTLE MORE UNSTABLE.

STILL ANTICIPATE SHOWERS AND THUNDERSTORMS DEVELOPING BUT THE SEA
BREEZE MAY BE A LITTLE LESS OF A FACTOR WITH THE PIEDMONT TROUGH
AND DIFFERENTIAL HEATING BEING THE FOCAL POINTS. ALREADY STARTING
TO SEE SOME CU DEVELOPING IN AREAS THAT HAVE CLEARED OUT AND WOULD
EXPECT THE APPROACH OF SHORTWAVE TROUGH AND AN UPPER LEVEL JET
STREAK WILL ENHANCE ONGOING CONVECTION AND LEAD TO AN INCREASE IN
COVERAGE. ALTHOUGH MID LEVEL INSTABILITY HAS INCREASED SINCE
YESTERDAY IT IS STILL SOMEWHAT LIMITED. IT MAY BE THAT ISOLATED
STORMS DEVELOP DURING THE NEXT FEW HOURS WITH AN RAPID INCREASE IN
CONVECTION AS THE AFOREMENTIONED UPPER FEATURES APPROACH.

THE 5H TROF AXIS MOVES MORE OR LESS OVERHEAD LATE TONIGHT
ACCOMPANIED BY SOME WEAK SUBSIDENCE. THE ARRIVAL OF THE TROUGH
AXIS...SUBSIDENCE UNDER THE TROUGH AND FROM DEPARTING SHORTWAVE
COMBINED WITH THE LOSS OF DIURNAL INSTABILITY WILL SEE MOST IF NOT
ALL CONVECTION END BY MIDNIGHT. SOUTHERLY FLOW AND ANY LINGERING
DEBRIS CLOUD WILL HELPS KEEP LOWS ABOVE CLIMO...BUT COOLER THAN
THE LAST FEW NIGHT...LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...MODELS AGREE ON THE LARGE-SCALE PATTERN
DEVELOPING EARLY NEXT WEEK BUT STILL DIFFER ON THE DETAILS THAT
WILL ULTIMATELY DETERMINE HOW WIDESPREAD THUNDERSTORM ACTIVITY
BECOMES...ESPECIALLY MONDAY.

THE UPPER LEVEL RIDGING ASSOCIATED WITH THE 100+ DEGREE HEAT
EARLIER THIS WEEK WILL BE REPLACED BY AN BROAD UPPER TROUGH. AT
LEAST TWO SHORTWAVES ARE INVOLVED IN DIGGING THIS TROUGH...ONE IS
MOVING THROUGH THE MID-ATLANTIC STATES NOW AND A SECOND WILL
ARRIVE SOMETIME MONDAY. A WEAK SURFACE COLD FRONT WILL PUSH AS FAR
SOUTH AS THE NC/SC SANDHILLS REGION SUNDAY MORNING...BUT SHOULD
RETREAT NORTH DURING THE DAY AND WEAKEN. THE UPPER TROUGH WILL
ERODE ANY MID-LEVEL CAPPING AND OPEN THE ATMOSPHERE UP FOR
CONVECTION ALMOST ANYTIME DAY OR NIGHT GIVEN A SUFFICIENTLY WARM
AND MOIST 850 MB LAYER PLUS STRONGER DAYTIME SURFACE-BASED
INSTABILITY.

I'VE TRIED TO FOCUS OUR HIGHEST POPS AROUND THE SEABREEZE BOUNDARY
(BOTH AFTERNOONS NEAR THE COAST) AND AROUND THE ARRIVAL OF UPPER
LEVEL SHORTWAVES. THE GFS AND NAM MODELS DIFFER WITH THEIR TIMING
OF MONDAY'S SHORTWAVE: THE GFS IS EARLIER AND ACTUALLY IMPLIES
THERE COULD BE A BLOSSOM OF NOCTURNAL MARINE CONVECTION LATE
SUNDAY NIGHT THAT SPREADS INLAND MONDAY MORNING...BUT THE NAM IS
LATER WITH THE UPPER DISTURBANCE AND IMPLIES MORE CONVECTIVE
POTENTIAL LATE MONDAY AFTERNOON INTO MONDAY NIGHT. HPC'S MODEL
DIAGNOSTIC DISCUSSION INDICATES THERE WERE INITIALIZATION ERRORS
WITH THE 12Z NAM (MOISTURE RELATED) AND THE 12Z GFS (CONVECTIVE-
FEEDBACK RELATED) WHICH CALLS EITHER OF THOSE TWO SOLUTIONS INTO
QUESTION. THE 12Z ECMWF APPEARS CLOSER TO THE 12Z NAM SOLUTION
REGARDLESS. EITHER WAY...INDICATIONS ARE THAT RAINFALL CHANCES
WILL RUN ABOVE CLIMATOLOGICAL NORMS FOR OUR FORECAST AREA...
ESPECIALLY ON MONDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...
BUT ISOLATED WET DOWNBURSTS COULD OCCUR IN ANY OF OUR DEEP
CONVECTION THE NEXT SEVERAL DAYS.

WITH SLIGHTLY COOLER 850 MB TEMPERATURES AND ADDITIONAL DAYTIME
CLOUD COVER EXPECTED HIGHS WILL ONLY REACH 88-93 BOTH
DAYS...WARMEST WEST OF I-95 AND COOLEST AT THE BEACHES. OVERNIGHT
LOWS WILL ALSO MODERATE CLOSER TO CLIMATOLOGICAL VALUES: 71-75 DEGREES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...MID TO UPPER TROUGH WILL CONTINUE TO EXTEND
DOWN THE EAST COAST INTO THE CAROLINAS. SHORTWAVES WILL RIDE THROUGH
THE TROUGH AMPLIFYING IT AT TIMES. AS ONE SHORTWAVE LIFTS OFF TO THE
NORTHEAST ON TUES THE MAIN TROUGH WILL SHIFT EAST AND WEAKEN A BIT
THROUGH MID WEEK. THE W-SW FLOW ON EAST SIDE OF TROUGH WILL BECOME
MORE NW AS TROUGH AXIS SLIPS OFF THE COAST TUES INTO WED. THIS WILL
ALLOW FOR SOME DRIER AIR TO MAKE IT INTO AREA IN THE MID TO UPPER
LEVELS AND EXPECT MORE ISOLATED CONVECTION. THE MAIN FOCUS OF
CONVECTION WILL BE ALONG PIEDMONT TROUGH INLAND AND SEA BREEZE
BOUNDARY CLOSER TO THE COAST AS SOUTHERLY FLOW CONTINUES AROUND
BERMUDA HIGH PRESSURE TO OUR EAST. WEST SOUTHWEST FLOW THROUGH THE
LOW LEVELS WILL INCREASE MID WEEK WHICH WILL HELP KEEP SEA BREEZE
PINNED CLOSER TO THE COAST AND STEER ANY SHWRS/TSTMS TOWARD THE
COAST. BASICALLY TYPICAL SUMMERTIME WEATHER BUT MID TO UPPER TROUGH
WILL HELP TO ENHANCE SHWR/TSTM ACTIVITY MAINTAINING A MORE ACTIVE
PERIOD OVERALL.

THE TROUGH AXIS WILL RETREAT BACK WEST AND DEEPEN COME LATE THURS
THROUGH SAT AS ANOTHER SHORTWAVE RIDES DOWN FROM THE NORTH.  THIS
WILL PRODUCE DEEPER LAYER MOISTURE AND GREATER CHC OF PCP ONCE AGAIN
LATE THURS INTO FRI.

TROUGHING ALOFT WILL KEEP SLIGHTLY LOWER HEIGHTS OVER THE AREA
THROUGH MUCH OF NEXT WEEK WHICH WOULD PUSH TEMPS SLIGHTLY LOWER BUT
A STRONGER LOW LEVEL WESTERLY COMPONENT TO THE FLOW AND DRIER
SUNNIER WEATHER MID WEEK WILL HELP WARM TEMPS ABOVE NORMAL AGAIN
TUES AND WED. 850 TEMPS AND LOW LEVEL THICKNESSES SPIKE UP WITH PEAK
ON WED. CLOUDS AND MORE ACTIVE WEATHER LATE THURS THROUGH SAT WILL
KNOCK TEMPS DOWN SOME WITH TUES AND WED BEING WARMEST DAYS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...A WASHED OUT FRONT WILL BE OVER THE REGION FOR THE NEXT
24 HOURS...WITH SCATTERED CONVECTION EXPECTED TO FIRE THIS AFTERNOON
THROUGH THE EVENING HOURS. CURRENT CLOUD COVER MAY DELAY THE ONSET
OF CONVECTION FOR AN HOUR OR TWO. THERE IS SOME UNCERTAINTY WITH
RESPECT TO COVERAGE...BUT THINK MOST OF THE ACTIVITY WILL BE OVER
THE WESTERN PORTION OF THE CWA...WITH ISOLATED SEA BREEZE ACTIVITY.
THE SCATTERED CONVECTION MAY MAKE IT TO THE COAST TOWARDS
EVENING...AS THE RELATIVELY DEEPER MOISTURE ADVECTS SLOWLY EAST.
SOUTHWEST FLOW TODAY...A BIT MORE OF A SOUTHERLY COMPONENT THAN
YESTERDAY...GUSTY NEAR THE COAST. OVERNIGHT...SOME LIGHT FOG IS
POSSIBLE...ESPECIALLY IF THE MID AND HIGH CLOUDS SCATTER.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SATURDAY...SOUTHWEST FLOW...CURRENTLY AROUND 15
KT...WILL INCREASE TO 15 TO 20 KT DURING THE NEXT FEW HOURS. AS A
RESULT SEAS...CURRENTLY 2 TO 4 FT...WILL BUILD TO 3 TO 4 FT IN SC
WATERS AND 3 TO 5 FT IN NC WATERS DUE TO MORE FAVORABLE FETCH.
SEAS WILL MAINLY BE COMPRISED OF A SOUTHWEST WIND WAVE. THE SHORT
PERIOD WARRANTS CONTINUATION OF SCEC FOR NC WATERS FOR LATE
AFTERNOON AND EVENING. WINDS WILL DECREASE OVERNIGHT AS THE
GRADIENT RELAXES. WINDS DROP BACK TO 10 TO 15 KT OVERNIGHT WITH
SEAS SLOWLY SUBSIDING.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...A WEAK FRONT WILL MAKE IT AS FAR SOUTH AS
THE CENTRAL CAROLINAS SUNDAY MORNING BEFORE RETREATING TO THE
NORTH AND WEAKENING MONDAY. FRONTS ARE USUALLY BY NATURE ALSO
TROUGHS OF LOW PRESSURE...AND THE PRESSURE PATTERN AROUND THIS
TROUGH WILL BACK OUR WINDS A LITTLE MORE SOUTHERLY SUNDAY AND
MONDAY THAN WE'VE SEEN THE PAST SEVERAL DAYS. MODELS ARE
SUGGESTING WE'LL ALSO SEE A SUBSTANTIAL INCREASE IN THE COVERAGE
OF SHOWERS AND T-STORMS EARLY NEXT WEEK. THIS HIGHEST POTENTIAL OF
STORMS AFFECTING THE COASTAL WATERS SHOULD BE LATE SUNDAY NIGHT
INTO MONDAY. SEAS SHOULD AVERAGE 2-4 FT...HIGHEST JUST EAST OF
CAPE FEAR.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM SATURDAY...WILL MAINTAIN SOUTHWEST FLOW BETWEEN
PIEDMONT TROUGH OVER INLAND CAROLINAS AND BERMUDA HIGH TO THE EAST.
GRADIENT WILL TIGHTEN SLIGHTLY THROUGH MID WEEK. THEREFORE EXPECT
SOUTHWEST FLOW REACHING A MORE SOLID 15 KTS AND UP TO 20 KTS AT
TIMES. SEAS 2 TO 4 FT TUES WILL BUILD UP TO 3 TO 5 FT AT TIMES.

&&

.CLIMATE...
AS OF 300 PM SATURDAY...PERSISTENT HEAT THIS MONTH IS THREATENING TO
TIE OR BREAK MANY LONG-STANDING RECORDS FOR TEMPERATURE IN
WILMINGTON. THE CLIMATE RECORD IN WILMINGTON EXTENDS BACK 138
YEARS TO 1874. HERE ARE SOME RECORDS WE'RE WATCHING CLOSELY:

- AVERAGE TEMPERATURE FOR ANY MONTH: THROUGH JULY 27TH THE AVERAGE
TEMPERATURE FOR JULY 2012 HAS BEEN 85.2 DEGREES...4.2 DEGREES ABOVE
NORMAL. THE CURRENT RECORD FOR THE WARMEST CALENDAR MONTH EVER IN
WILMINGTON'S HISTORY IS 84.1 DEGREES SET IN JULY 1993. IT APPEARS
VERY LIKELY WE WILL SMASH THIS RECORD BY OVER HALF A DEGREE.

- AVERAGE HIGH TEMPERATURE FOR ANY MONTH: THROUGH JULY 26TH...94.4
DEGREES. THE CURRENT RECORD FOR ANY CALENDAR MONTH IS 94.0 DEGREES
FROM JULY 1993. WITH RELATIVELY COOLER HIGHS FORECAST FOR THE LAST
OF THIS MONTH WE MAY HAVE TROUBLE MAINTAINING THIS RECORD PACE.

- AVERAGE LOW TEMPERATURE FOR ANY MONTH: THROUGH JULY 26TH...76.0
DEGREES. THE CURRENT RECORD FOR ANY CALENDAR MONTH IS 74.8 DEGREES
FROM JULY 1999. THIS RECORD HAS A VERY GOOD CHANCE OF BEING BROKEN
THIS MONTH.

- MOST NUMBER OF 80+ DAILY LOW TEMPERATURES IN ANY SINGLE MONTH:
THIS ALL-TIME RECORD WAS BROKEN YESTERDAY WITH THE 4TH OCCURRENCE
THIS MONTH OF 80+ DEGREE DAILY LOW TEMPERATURES. THE OLD RECORD OF
THREE OCCURRENCES IN A SINGLE CALENDAR MONTH HAPPENED IN JULY 202,
AUGUST 1999, AND A AUGUST 1980. IT APPEARS UNLIKELY WE'LL ADD ANY
MORE DAYS TO THIS PARTICULAR RECORD.

- MOST NUMBER OF 80+ DAILY LOW TEMPERATURES IN A SINGLE YEAR: THE
CURRENT RECORD IS FIVE SET IN 1999. WE'VE OFFICIALLY HAD FOUR THIS
YEAR, ALL THIS MONTH. ANY ADDITIONAL 80+ DEGREE NIGHTS THIS YEAR
WILL TIE THIS RECORD. ALTHOUGH CLIMATOLOGICALLY RARE EVEN IN JULY...
80 DEGREE LOWS CAN STILL OCCUR INTO AUGUST.

- MOST NUMBER OF 100+ DAILY HIGH TEMPERATURES IN ANY SINGLE MONTH:
WITH FRIDAY'S 101 DEGREE HIGH TEMPERATURE WE'VE NOW RECORDED FIVE
100+ DEGREE DAYS THIS MONTH...TYING THE ALL-TIME RECORD
ESTABLISHED IN JULY 2011. WE DO NOT ANTICIPATE ANY FURTHER 100
DEGREE DAYS THIS MONTH.

- MOST NUMBER OF 100+ DAILY HIGH TEMPERATURES IN A SINGLE YEAR:
FRIDAY'S 101 DEGREE HIGHS TIES THE ALL-TIME RECORD OF SEVEN 100+
DAILY HIGHS SET IN 1952...AND TIED JUST LAST YEAR IN 2011. ANY
ADDITIONAL 100+ DEGREE DAYS THIS YEAR WILL BREAK THIS ALL-TIME
RECORD.

WHY HAS IT BEEN SO HOT IN WILMINGTON THIS MONTH? CONSISTENT WEST-
SOUTHWESTERLY WINDS HAVE KEPT THE SEABREEZE FROM PUSHING INLAND AS
IT NORMALLY DOES DURING THE SUMMER MONTHS. THIS ALLOWS HOT AIR
FROM THE INTERIOR COASTAL PLAIN OF NORTH CAROLINA TO PERSIST IN
WILMINGTON THROUGH THE AFTERNOON...WITH EXCEPTIONALLY HIGH
TEMPERATURES THE RESULT. BY THE TIME THE SEABREEZE FINALLY ARRIVES
IN WILMINGTON DURING THE LATE AFTERNOON OR EARLY EVENING
HOURS IT BRINGS IN VERY HUMID MARINE AIR THAT DOESN'T COOL OFF
VERY EFFICIENTLY AT NIGHT. TECHNICIANS RECENTLY CHECKED THE
CALIBRATION OF THE ILM ASOS THERMOMETER AND FOUND IT TO BE
ACCURATE WITHIN 1 DEGREE WHEN COMPARED TO TWO INDEPENDENT
THERMOMETERS.

ALTHOUGH HOT TEMPERATURES HAVE OCCURRED IN MYRTLE BEACH AND FLORENCE
THIS MONTH AND SOME DAILY RECORDS HAVE BEEN TIED OR BROKEN...THE
TEMPERATURES OBSERVED AT THESE TWO SITES ARE NOT THREATENING MONTHLY
OR YEARLY RECORDS AS IN WILMINGTON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...III
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...HDL
CLIMATE...TRA
Hazardous weather outlook, Jul 28, 10:07 AM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 AM EDT SAT JUL 28 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-291415-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1007 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING WITH DAMAGING WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-291415-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1007 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-291415-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1007 AM EDT SAT JUL 28 2012

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 4 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, Jul 28, 2:56 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT SAT JUL 28 2012

SCZ055-056-282000-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
256 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
400 PM EDT...

AT 256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GEORGETOWN...MOVING EAST NORTHEAST AT 10 MPH. THIS STORM WILL PASS
OVER THE NORTHERN TIP OF WINYAH BAY. OTHER STORMS WILL CONTINUE TO
DEVELOP ACROSS GEORGETOWN...MAINLY WEST OF WINYAH BAY.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES...JACKSON...
LAMBERT...LITCHFIELD BEACH...NORTH SANTEE...OATLAND...
PLANTERSVILLE...SAMPIT...YAUHANNAH AND PAWLEY'S ISLAND.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3331 7964 3373 7929 3371 7927 3370 7924
      3370 7925 3370 7922 3363 7918 3357 7912
      3355 7904 3338 7914 3325 7918 3321 7916
      3313 7926
TIME...MOT...LOC 1854Z 253DEG 8KT 3338 7927

ZOUZIAS
Special weather statement, Jul 28, 3:15 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SAT JUL 28 2012

SCZ053-054-282015-
COASTAL HORRY-INLAND HORRY-
315 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY COUNTY THROUGH 415 PM
EDT...

AT 315 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTBROOK...OR ABOUT OVER SOCASTEE...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...LITTLE RIVER...MYRTLE
BEACH...NORTH MYRTLE BEACH...SOCASTEE...SURFSIDE BEACH...
BROOKSVILLE...BUCKSPORT...BUCKSVILLE...BURGESS...CHERRY GROVE BEACH
AND FORESTBROOK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3358 7909 3361 7910 3365 7913 3365 7912
      3368 7916 3392 7863 3383 7862 3379 7872
      3375 7879 3357 7900 3357 7905
TIME...MOT...LOC 1915Z 247DEG 9KT 3371 7893

ZOUZIAS
Special weather statement, Jul 28, 3:29 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT SAT JUL 28 2012

NCZ099-SCZ033-053-282030-
COLUMBUS-INLAND HORRY-MARION-
329 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION AND COLUMBUS
COUNTIES THROUGH 430 PM EDT...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAINS...OR ABOUT 7 MILES SOUTH OF MULLINS...MOVING EAST AT 25 MPH.
OTHER STORMS WILL CONTINUE TO DEVELOP AND MOVE RAPIDLY OFF TO THE
EAST.

SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...ALLSBROOK...
BAYBORO...BETHEL...BUGHILL...CHERRY GROVE...CLARENDON...FAIR BLUFF...
GALIVANTS FERRY...GAPWAY AND GREEN SEA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3409 7857 3392 7940 3420 7950 3426 7926
      3425 7922 3428 7918 3425 7912 3433 7903
      3436 7892
TIME...MOT...LOC 1929Z 263DEG 22KT 3412 7919

ZOUZIAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:56 PM EDTSpecial Weather StatementILMGeorgetown64 min
Jul 28, 3:15 PM EDTSpecial Weather StatementILMHorry60 min
Jul 28, 3:29 PM EDTSpecial Weather StatementILMMarion61 min
Jul 28, 4:10 PM EDTSevere Thunderstorm WarningILMHorry65 min
Jul 28, 4:27 PM EDTSpecial Weather StatementILMGeorgetown63 min
Jul 28, 6:12 PM EDTSpecial Weather StatementILMFlorence63 min
Jul 28, 6:32 PM EDTSpecial Weather StatementILMWilliamsburg58 min
Jul 28, 5:28 PM EDTSpecial Weather StatementILMPender62 min
Jul 28, 5:34 PM EDTSevere Thunderstorm WarningILMBladen, Pender56 min
Jul 28, 6:43 PM EDTSpecial Weather StatementILMPender32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.